• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) between October – December 2009

The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period October - December 2009 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.

FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.

 

Potential Signals of Serious Risks/New Safety Information Identified by the Adverse Event Reporting System (AERS) October - December 2009

Product Name: Active Ingredient (Trade) or Product ClassPotential Signal of a Serious Risk / New Safety InformationAdditional Information
(as of August 1, 2013)
5-alpha reductase inhibitors
Dutasteride, Finasteride (Avodart, Propecia, Proscar)
Male breast cancer

No further regulatory action is planned at this time.

The Adverse Reactions section of the labeling for Proscar was updated October 2010, to include male breast cancer.

Finasteride (Proscar) Labeling approved October 4, 2010 (PDF - 346KB)

The Adverse Reactions section of the labeling for Propecia was updated April 2011, to include male breast cancer.
 

Finasteride (Propecia) Labeling approved April 13, 2011 (PDF - 156KB)

The Adverse Reactions section of the labeling for Avodart was updated June 2011, to include male breast cancer.

Dutasteride (Avodart) Labeling approved June 9, 2011 (PDF - 257KB)

Clozapine (Clozaril, Fazaclo)HepatotoxicityFDA is continuing to evaluate this issue to determine the need for any regulatory action.
Corticosteroids (depot formulations)Serious neurologic events with epidural use.

The Warnings and Precautions and Adverse Reactions sections of the labeling for Kenalog-10 and Kenalog-40 were updated June 2011, to include this risk.

Triamcinolone acetonide injectable suspension (Kenalog) Labeling approved June 16, 2011 (PDF - 145KB)

FDA is continuing to evaluate this issue to determine the need for any further regulatory action.
Ixabepilone (Ixempra Kit)Radiation recall
The Adverse Reactions section of the labeling was updated on May 12, 2010, to address this issue.
Ixabepilone (Ixempra Kit) Labeling approved May 12, 2010 (PDF - 308KB)
Leuprolide acetate (Lupron Depot)Osteopenia, Thyroid gland disorder

The Adverse Reactions section of the labeling for Lupron Depot was updated June 2011 to include osteopenia.

Leuprolide acetate (Lupron Depot) Labeling approved June 17, 2011 (PDF - 288KB)

FDA has determined that the current labeling is adequate with regard to thyroid gland disorder and that no further regulatory action is needed at this time.

Lopinavir and ritonavir (Kaletra)Hepatotoxicity with post-exposure prophylaxis (PEP) regimens.

Hepatotoxicity in uninfected patients was added to the Warnings and Precautions section of the labeling in April 2010.

Lopinavir and ritonavir (Kaletra) Labeling approved April 27, 2010 (PDF - 598KB)

Rasburicase (Elitek)Prolonged QT Syndrome

FDA has determined that the current labeling is adequate and that no further regulatory action is needed at this time.